MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC MODEL 3000 - 30ML VOLUME, LOW; PUMP, INFUSION, IMPLANTED, PROGRAMMABLE

CODMAN AND SHURTLEFF, INC MODEL 3000 - 30ML VOLUME, LOW; PUMP, INFUSION, IMPLANTED, PROGRAMMABLE
Catalog Number AP03000L
Medical Device Problem Code Excess Flow or Over-Infusion (1311)
Health Effect - Clinical Code Overdose (1988)
Date of Event 08/15/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No.: (b)(4).Information regarding patient identifier, patient age, patient weight, race, ethnicity, and medical history were not provided.The initial reporter phone is not available / reported.The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.A review of manufacturing documentation associated with this lot (9949) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Variation in pump flow rate and overdose are known potential complications associated with the codman 3000 pump.The codman 3000 is a propellant-driven constant flow pump that is designed to deliver a continuous infusion of drug into the intrathecal space.The pump delivers infusate at a preset flow rate and is ideally suited for the ambulatory patient.The life of the pump is determined by the number of punctures to the silicone septum.The septum is designed to withstand 1500 punctures.Morphine and baclofen are the only two drugs approved for intrathecal use.A physician may choose to use ¿off ¿ label¿ medications or combinations due to inadequate pain relief, especially in patients with neuropathic pain and spasticity.A patient may have adequate pain relief from morphine but intolerable side effects.Drug mixtures contain two or more drugs and are usually narcotic based.Most often, these mixtures will contain additives such as local anesthetics.The use of off-label agents and admixtures voids the codman life time warranty.The pump is refilled percutaneously using a 22-gauge non-coring needle and tubing set as supplied in the refill kit.Bolus injections are performed percutaneously using the special bolus needle.Bolus access and pump refill procedures must be performed using the correct access needle.The instructions for use (ifu) warns to never attempt to refill the pump using a special bolus needle.This use will result in giving a bolus injection to the patient and can cause a fatal drug overdose.It is important that a pump refill kit be utilized for pump refill and that the refill procedure be carried out in accordance with the instructions in the pamphlet (or the pump refill kit).The ifu cautions that post-implant patients must be monitored carefully to confirm proper pump performance.The patient must not use a heating pad over the pump site or take long hot baths or saunas.Elevated temperature and decreased ambient pressure will increase the flow rate of the pump and can lead to over-delivery of drug to the patient.The patient must inform their physician if they have an increased body temperature.The root cause of the event cannot be conclusively determined based on the information provided; however, it is possible that procedural factors, such as improper positioning of the needle, may have contributed to the overdose.The pump will be returned for analysis once explanted, so additional information regarding potential root causes of the event may be available at a later date.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
A report was received that during a refill procedure of a codman model 3000 - 30ml volume, low constant flow drug infusion pump ap03000l / lot# 9949/ serial # (b)(4)), a malfunction occurred during the refill procedure on (b)(6) 2019, and the pump unintentionally pumped a large amount of medication into the patient.It was reported that post-refill, approximately 5-10 minutes, the patient experienced leg heaviness, dizziness and a decreased in blood pressure.The patient¿s respiratory status was also affected, and urgent interventions were required to support breathing.Reversal medications were delivered, the pump was accessed to remove (aspirate) residual medication, the patient was emergently intubated and admitted to the intensive care unit (icu) for treatment and monitoring.The pump remains implanted in the patient but is no longer being used.The patient has been placed on oral medications and was discharged to home on (b)(6) 2019, in stable condition.Follow-up with care providers has been arranged for alternate treatment plan.The patient will undergo revision surgery to remove the pump.The date of the pump explantation is unknown at this time.The patient received the pump implant on (b)(6) 1999, to treat complex regional pain syndrome (crps) and would regularly come in every 6-8 weeks to have it refilled with hydromorphone (10 mg/ml), baclofen (0/36 mg/ml), and bupivacaine (2.5 mg/ml).The last refill date was on (b)(6) 2019.There was 1.4 ml residual volume in the pump reservoir.At the most recent refill procedure on (b)(6) 2019, 30 ml of drug comprised of the above-mentioned solution was placed in the pump reservoir using a 22-gauge bevel needle without any difficulty or issue.The drug concentration/mixture was verified to be correct as per standard practices by physician.The reporting physician thinks that the pump has reached its end of life and that it is no longer working as designed.It was further stated that the internal pump valve likely malfunctioned resulting in a bolus infusion.The overdose was not thought to be related to a pocket fill and there was no evidence to suggest that the septum was inadequate.The pump did not appear damaged.The patient did not have a fever and did not experience any changes in elevation.

Brand Name
MODEL 3000 - 30ML VOLUME, LOW
Common Device Name
PUMP, INFUSION, IMPLANTED, PROGRAMMABLE
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC
325 paramount dr
raynham MA 02767
MDR Report Key9163893
Report Number1226348-2019-00984
Device Sequence Number16649836
Product Code LKK
UDI-Device Identifier10886704043607
UDI-Public10886704043607
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P890055
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year1999
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2001
Device Catalogue NumberAP03000L
Device Lot Number9949
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/11/2019
Initial Report FDA Received Date10/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;